Alabama, 2003

Tornado and Hail in Alabama, April 25, 2003

April 25, 2003 · NWS BMX · 13 events in 12 counties and zones

On this day, several steady state, rotating thunderstorms, referred to as supercells, cut swaths of damage through Alabama. The first storm affected 12 counties dropping hail from penny to softball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On this day, several steady state, rotating thunderstorms, referred to as supercells, cut swaths of damage through Alabama. The first storm affected 12 counties dropping hail from penny to softball size. Numerous homes and automobiles were damaged by the large hail. Damaging winds also accompanied the storm. Many trees were snapped off, uprooted, or blown down along the path. Several homes were damaged from the falling trees. Supercell 2 merged with Supercell 1 across southern Tallapoosa County. Although there were no reports of injuries, several hundred thousand dollars of damage occurred. Several supercell thunderstorms affected Alabama on this day. This storm was not the only supercell to cause damage, but it was one of the most costly storms of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 25, 1:46 AM CST, 9 hours 48 minutes earlier.

Area forecast discussion, Apr 25, 1:46 AM CST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
246 AM CDT FRI APR 25 2003

GFS MODEL DID A GREAT JOB WITH CONVECTIVE COMPLEX THAT IS
CURRENTLY MOVING ACROSS THE AREA.  EXPECT THE BULK OF THIS
THUNDERSTORM ACTIVITY TO BE EAST OF THE AREA BY 12Z (7AM).
CURRENTLY HAVE A WEAK SURFACE LOW(GRAVITY WAVE) MOVING ACROSS THE
CENTRAL SECTIONS PRODUCING 30 TO 40 MPH AND THIS ALSO SHOULD BE EAST
OF THE AREA BY RELEASE TIME OR SHORTLY THEREAFTER.

FOR TODAY...EXPECT SHOWERS AND THUNDERSTORMS TO RE-DEVELOP ACROSS
THE AREA IN ADVANCE OF DEVELOPING SURFACE LOW AND COLD FRONT.  SPC
HAS OUR AREA OUTLOOKED FOR POSSIBLE SEVERE WEATHER AND WILL INCLUDE
THIS WORDING FOR ALL SECTIONS.  LOOKS LIKE PRIME TIME WILL BE FROM
NOON THROUGH 7PM AS MODELS INDICATE VERY UNSTABLE AIR AND
IMPRESSIVE VERTICAL MOTION FIELDS MOVING THROUGH.  FRONT WILL EXIT
THE EAST-SOUTHEAST SECTIONS EARLY TONIGHT AND MUCH DRIER AIR WILL
OVER-SPREAD THE AREA FOR THE WEEKEND AND EARLY NEXT WEEK.

ONCE THE BULK OF THIS CURRENT THUNDERSTORM ACTIVITY MOVES TO
OUR EAST...THE LATEST QPF FORECAST INDICATES ADDITIONAL RAINFALL
THAT SHOULD BE MANAGEABLE ACROSS THE COUNTY WARNING AREA.
THEREFORE WILL NOT ISSUE ANOTHER FLASH FLOOD WATCH AT THIS TIME AND
HANDLE EACH COUNTY AS NEEDED.  THIS MAY BE UPDATED LATER THIS
MORNING IF ADDITIONAL ACTIVITY DEVELOPS TO OUR WEST.

WILL NOT MAKE ANY CHANGES TO THE EXTENDED AT THE PRESENT TIME.

BHM 72/52/72/48/77 61000
MGM 74/55/76/52/80 72000

.BHM...NONE.
Hazardous weather outlook, Apr 25, 9:04 AM CST, 2 hours 30 minutes before
ALZ011>015-017>050-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1004 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT MOVING ACROSS THE SOUTHEASTERN UNITED STATES WILL SPREAD
MORE SHOWERS AND THUNDERSTORMS ACROSS ALABAMA THIS AFTERNOON.  BREAKS
IN THE CLOUDS TODAY WILL ALLOW THE SUNSHINE TO DESTABILIZE THE
ATMOSPHERE.  THE THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE...
AND THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH
ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH THE REST
OF THE STATE UNDER A SLIGHT RISK.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS...PERHAPS IN THE FORM A SQUALL LINE...WITH ISOLATED BRIEF
TORNADOES ALSO A POSSIBILITY.  THE PRIMARY THREAT TIME WILL BE
FROM EARLY AFTERNOON...UNTIL AS LATE AS 8 OR 9 PM FOR EASTERN
PORTIONS OF THE STATE.

THE COLD FRONT WILL PUSH THROUGH LATER TONIGHT...TAKING THE RAIN
EASTWARD WITH IT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED DURING THE AFTERNOON HOURS TODAY.

In the hours before

Special weather statement, Apr 25, 7:17 AM CST, 4 hours 17 minutes before
ALZ011>015-017>045-047-251515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CDT FRI APR 25 2003

...SEVERE WEATHER LIKELY ACROSS ALABAMA TODAY AND EARLY EVENING...

AN APPROACHING COLD FRONT WILL HELP TO IGNITE SHOWERS AND
THUNDERSTORMS AS IT CLASHES WITH A WARM AND UNSTABLE AIR-MASS TODAY
AND EARLY THIS EVENING. THE STORM PREDICTION CENTER HAS OUT-LOOKED
THE NORTHERN HALF OF ALABAMA WITH A MODERATE RISK OF SEVERE WEATHER.
THE PRIMARY THREAT IS LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND
POSSIBLE ISOLATED TORNADOES.

THOSE PLANNING TO ATTEND OUTDOOR FESTIVITIES SHOULD CLOSELY MONITOR
WEATHER FORECASTS AND BE ABLE TO TAKE QUICK ACTION IF WARNINGS ARE
ISSUED.  LATER STATEMENTS WILL BE ISSUED ON THIS DEVELOPING
HAZARDOUS WEATHER EVENT.
Special weather statement, Apr 25, 10:23 AM CST, 1 hour 11 minutes before
ALZ018-026-251730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CDT FRI APR 25 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR ST. CLAIR AND ETOWAH
COUNTIES UNTIL 1230 PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WALNUT GROVE TO 9 MILES WEST OF
ASHVILLE...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WALNUT
GROVE...STEELE...RIDGEVILLE...ASHVILLE...ATTALLA...REECE CITY...
RAINBOW CITY AND GADSDEN THROUGH 1230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3420 8585 3410 8629 3394 8633 3381 8647
          3378 8607 3403 8582
Special weather statement, Apr 25, 10:55 AM CST, 39 minutes before
ALZ019-251800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CDT FRI APR 25 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR CALHOUN COUNTY UNTIL 100 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF NEW LIBERTY TO 8
MILES WEST OF OHATCHEE...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
OHATCHEE...NEW LIBERTY...JACKSONVILLE...WEAVER AND PIEDMONT THROUGH
100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE STORMS.

LAT...LON 3396 8586 3386 8600 3373 8610 3366 8564
          3387 8565 3394 8554

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Greene

When
April 25, 11:34 AM CST to 12:10 PM CST
Where
Greene County, 10 mi NW of Clinton
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -85.250

The first severe, supercell thunderstorm began forming across northern Sumter County and became severe in northern Greene County. This storm produced penny to quarter size hail near Pleasant Ridge, near Union, and near Knoxville. A few trees were also blown down near Union. A rotating wall cloud and funnel cloud were observed at several locations in Greene County associated with this storm.

Hail, Hale

When
April 25, 12:10 PM CST to 12:53 PM CST
Where
Hale County, 4 mi S of Moundville
Measured
1.5 in hail
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.567, -85.950

The storm then headed into Hale County where it continued producing large hail and damaging winds from near the Black Warrior River to near Payne Lake. In fact, the hail was larger ranging from 3/4 of an inch up to an 1.50 inches. Several trees were also blown down along the path in Hale County. Funnel clouds were reported as the storm moved across the county. The hail may have been larger because a few vehicles were damaged by the large hail.

Hail, Bibb

When
April 25, 12:50 PM CST to 1:53 PM CST
Where
Bibb County, 6 mi W of Pondville
Measured
4.5 in hail
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
33.017, -88.117

The supercell entered Bibb County and continued strengthening. A swath of large hail fell along the entire path. Several locations reported hail covering the ground up to a foot deep. The largest hail was reported from south of Brent to the Randolph and Lawley areas where the hail ranged from ping pong ball to softball size. Many automobiles and homes were damaged. Funnel clouds were reported with the storm and many individuals reported that a roaring sound accompanied the storm.

Hail, Perry

When
April 25, 12:56 PM CST to 1:42 PM CST
Where
Perry County, 11 mi NW of Heiberger
Measured
2.5 in hail
Property damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
32.933, -87.617

The supercell thunderstorm moved along the Bibb and Perry County line throwing large hail into extreme northern Perry County. Hail ranging from penny size up to the size of lemons was reported. The hail fell from north of North Perry, to north of Heiberger, and into the Talladega National Forest near Oakmulgee.

Hail, Chilton

When
April 25, 1:42 PM CST to 2:30 PM CST
Where
Chilton County, 6 mi NW of Maplesville
Measured
3 in hail
Property damage
$110,000
Reported by
EMERGENCY MANAGER
Coordinates
32.900, -87.433

The supercell continued on an almost eastward path through Chilton County. A swath of hail up to 3 inches in diameter was reported. The hail covered the ground in a few locations. The largest hail fell just northwest of Maplesville while most of the remainder of the county experienced hail up to 1.50 inches in diameter. Several trees were also blown down near Clanton and near Maplesville. Funnel clouds and a roaring sound were reported as the storm moved across the county.

Hail, Autauga

When
April 25, 2:25 PM CST to 2:40 PM CST
Where
Autauga County, Marbury
Measured
1.75 in hail
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
32.833, -86.950

Golf ball size hail fell across extreme northeast Autauga County.

Thunderstorm Wind, Coosa

When
April 25, 2:27 PM CST
Where
Coosa County, 18 mi SW of Rockford
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
32.883, -87.367

Several trees were blown down across southwestern Coosa County. This damage was produced by the forward flank downdraft associated with the supercell.

Thunderstorm Wind, Elmore

When
April 25, 2:40 PM CST to 3:34 PM CST
Where
Elmore County, 5 mi W of Titus
Measured
60 kt (69 mph) estimated gust
Property damage
$600,000
Reported by
NWS STORM SURVEY
Coordinates
32.700, -86.433

The supercell remained very strong over Elmore County. A large swath of wind and hail damage occurred across the county. Numerous trees were blown down from near Titus to near Tallassee. Hail was observed up to 2.50 inches in diameter. Funnel clouds and a roaring sound accompanied the storm.

Thunderstorm Wind, Tallapoosa

When
April 25, 3:23 PM CST to 3:49 PM CST
Where
Tallapoosa County, 1 mi NW of Carrville
Measured
60 kt (69 mph) estimated gust
Property damage
$120,000
Reported by
NWS STORM SURVEY
Coordinates
32.700, -86.483

The second supercell merged with the original supercell at this time across southern Tallapoosa County. This re-energized the storm considerably. Damaging winds associated with this transformed supercell moved across extreme southern Tallapoosa County. Numerous trees were blown down from near Lake Martin to near Reeltown. Hail up to 2.00 inches in diameter accompanied the storm.

Tornado, Elmore

When
April 25, 3:24 PM CST to 3:26 PM CST
Where
Elmore County, 4 mi NW of Tallassee
Rating
F0
Path length
0.6 mi
Path width
50 yd
Property damage
$45,000
Reported by
NWS STORM SURVEY
Coordinates
32.567, -85.633

A small tornado touched down northwest of Tallassee and crossed SR 14 on a east-southeast path. The weak tornado downed trees and caused minor roof damage to several residential structures.

Hail, Macon

When
April 25, 3:42 PM CST to 4:17 PM CST
Where
Macon County, 7 mi W of Notasulga
Measured
2.75 in hail
Property damage
$85,000
Reported by
NWS STORM SURVEY
Coordinates
32.717, -86.400

The supercell continued producing very large hail in a swath that covered the northern part of Macon County. Hail up to baseball size fell near Notasulga. Numerous automobiles and homes were damaged. A few trees were also blown down along the path.

Hail, Lee

When
April 25, 3:56 PM CST to 4:22 PM CST
Where
Lee County, 4 mi SW of Loachapoka
Measured
2.75 in hail
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
32.567, -85.883

The long track, steady state supercell maintained its fairly slow track east southeast across southern Lee County. Hail was reported up to baseball size near Beauregard. Several automobiles and homes were damaged. A few trees were also blown down along the path.

Hail, Russell

When
April 25, 4:22 PM CST to 5:06 PM CST
Where
Russell County, 15 mi W of Phenix City
Measured
2 in hail
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
32.567, -85.783

The supercell finished its wrath across Alabama as it exited into Georgia. Russell County received hail slightly larger than golf balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354290, 5354594, 5353065, 5353066, 5353067, 5353069, 5353068, 5353070, 5353071, 5353939, 5353869, 5353937, 5353938.